Keep up with Armagh i

Severe side-effects of internet-bought hair loss pill has ‘taken everything’ from Armagh man

Plagued with crippling health problems Ryan has started a justgiving page in the hope of going for therapy as he says: 'It is my last resort'

Ryan Ó Floinn

An Armagh man has said that a hair loss pill which he purchased over the internet has “taken everything” and claims he is not alone.

Ryan Ó Floinn, found himself searching the web for remedies for hair loss but never realised it would lead him where he is today.

Following on from his research, the 28-year-old had an advert appear on his Facebook for a drug called ‘Finasteride’ and decided to give it a go, with no idea of the “catastrophically severe effects”.

Speaking to Armagh I, Ryan said he thought nothing of it “because it was advertised on Facebook, I just sort of thought in my own head that it was safe”.

“I never in my wildest dreams thought that it would lead to the decline it has and the effects were instantaneous,” he added.

“It was within 20 minutes, I was out walking the dog with my sister at Brantry Lough, in Dungannon, and my face just became numb and my heart rate was elevated.

“I knew something was up straight away but I did not know exactly what.”

What ensued was a catalogue of health problems, from pains and blurred vision to memory loss and depression.

A year on from taking that one pill Ryan is still affected.

He noticed several strange occurrences and the morning after he awoke in a sweat.

Said Ryan: “I woke up the next morning and ran downstairs to my dad. He knew from my face something was wrong.

“We went to Craigavon. I have been from hospital to hospital since, my body has gone haywire and all because of one pill..

“You want to see what how my medical history has been since I took that pill – and before that I never had any health problems at all!”

After conducting some research, Ryan discovered that others were complaining of similar adverse effects with the condition being named as ‘Post Finasteride Syndrome’.

He said: “It was only after that I found out that this drug is given to men transitioning to female. My testosterone levels were tested eight months after taking the pill and found to be way below the average for my age.

“And they are giving these to young men as young as 18!

“The newest study done in Milan University shows that some people are having adverse effects five years after stopping the drug.

“I never thought that one pill could have such catastrophically severe effects. I have talked to six other men – one from Birmingham and two from London – going through this also.”

Ryan believes that hospitals here are ill-equipped to deal with issues as they do not know enough about the condition.

He said: “The side-effects are thought to be caused by a genetic change and there is no standard testing for that.

“I am still waiting on tests but I believe I have become auto-immune, my body is constantly on fire.

“I have started a fundraising page to go to the Stem Cell Institute in Panama for therapy, which is meant to work wonders. It is my last resort. It is the only thing left.

“I feel like if it continues going the way it is, living like this is simply not sustainable.”

Ryan said: “This pill has taken everything. I am 28 years old. I have lost my career, my job and my girlfriend of five years. It is purely and utterly criminal.”

To here more about Ryan’s story or to donate to his cause click here.

Become a member

Support local, independent businesses by becoming an independent member.

Become a member

Most read today

More in Armagh